Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jan 23, 2002, 10:24 PM CST for Clay County, Greene County, Lawrence County, Arkansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 23, 2002, 10:24 PM CST (04:24 UTC)
- Expired
- Jan 23, 2002, 11:15 PM CST
- In force
- 51 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Clay County, AR, Greene County, AR, Lawrence County, AR
The radar
The Memphis radar (KNQA), 123 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 10:45 PM CST | Thunderstorm Wind | Evening Star, AR | A barn was blown down near Lafe. A 100 foot antenna was twisted. Several trees were knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 23, 9:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 240424
SVRMEM
ARC021-055-075-240515-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1024 PM CST WED JAN 23 2002
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN EASTERN ARKANSAS
GREENE COUNTY IN EASTERN ARKANSAS
LAWRENCE COUNTY IN EASTERN ARKANSAS
* UNTIL 1115 PM CST.
* AT 1018 PM CST...WEATHER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM 6 MILES SOUTHWEST OF DATTO TO 24 MILES WEST OF
WALCOTT...MOVING EAST AT 20 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 1115 PM CST INCLUDE...
DATTO...SUCCESS...
EVENING STAR...
PEACH ORCHARD...
CORNING...KNOBEL...
WALCOTT...
LAFE...
AT 1015 PM CST...60 MPH WINDS WERE REPORTED AT WALNUT RIDGE.
.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.
.REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MEMPHIS.
LAT...LON 3650 9028 3602 9043 3600 9097 3616 9091
3617 9080 3649 9074What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 8:15 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Jan 23, 8:15 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 815 PM CST WED JAN 23 2002 WITH SIGNIFICANT LINE OF CONVECTION STILL TO WEST OF CWA...HAVE OPTED TO EXTEND FLOOD WATCH IN BOTH AREAL AND TEMPORAL EXTENT. CELLS ARE TRAINING ALONG LINE...AND AREAS COULD SEE A VERY QUICK ONE TO TWO INCHES. ON TOP OF THE RAIN OVERNIGHT LAST NIGHT...THIS WOULD PRODUCE FLOODING IN QUITE A FEW AREAS. STILL POTENTIAL FOR SEVERE WEATHER OVERNIGHT. LIFTED OF -2 TO -4 AHEAD OF FRONT WITH CAPES NEAR 1000 J/KG. WATCH NUMBER 3 RUNS UNTIL 04Z...AND ANTICIPATE AT LEAST ONE ADDITIONAL WATCH TO REPLACE CURRENT WATCH. HAVE ALSO MADE MINOR WORDING CHANGES TO 2ND AND 3RD PERIODS. UPDATE FOR FLOOD WATCH ALREADY OUT...AND EXPECT ADDITIONAL UPDATES DURING THE EVENING. 10 .MEG...FLOOD WATCH ENTIRE CWA UNTIL NOON (18Z) THURSDAY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 1:28 AM CST | Severe Thunderstorm Warning | MEG | St. Francis | 32 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.